Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Risperidone and weight gain in kids?
    avatar
    harb2000 posted:
    I know that weight gain is a problem for several people and kids who take these medications, but I was wondering if the weight gain caused by the Risperidone ever stops or do you just continue to gain weight from it until you stop taking it?
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear harb2000,

    Weight gain with risperidone, and many other atypical antipsychotics, can continue for some number of months before eventually plateauing during long-term treatment. Causes vary and range from the antihistamine effects of antipsychotics to their effects on serotonin in the area of the hypothalamus that regulates appetite to effects on hormones that affect hunger (e.g., leptin, adiponectin, ghrelin) to interference with insulin's ability to transport glucose from the bloodstream into organs...leading to fat deposition. Typically continued weight gain stops once the offending drug is stopped, but the weight that has been gained may nevertheless be difficult to lose (and generally doesn't go away without some deliberate effort at weight loss, even off the antipsychotic).

    Dr. G.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    NSAIDS and lithiumExpert
    Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
    Was this Helpful?
    74 of 98 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.